How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I took Paxil for 10+ years for anxiety. I was never depressed.

This answer was rated:

I took Paxil for 10+ years for anxiety. I was never depressed. I tapered off slowly,, the anxiety came back some but I was coping with it, the main problem was insomnia. I gave up due to insomnia and started taking the Paxil again. That is when things got ugly! I was a mess! I was shaky, could not eat, couldn't sleep more than 2 hours at a stretch. I began to feel despair, a horrible pit in my stomach and completely lost my joy! Everything was a struggle. I felt all this was due to restarting the med. At first we ( my pcp and Myself) increased the Paxil from 20-40 mg, that did not help so I tapered down while starting Citalopram. I was on 40 mg, but I never felt like me again. I would wake up sick to my stomach, I still get some panic attacks, not the greatest sleep. I have been on 20 mg now for 5 months, past couple of weeks have not been good. Any thoughts?

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Customer: I have been seeing someone. I guess what I am wondering is if meds could be the problem with the depression symptoms I now have. I never had any trouble with depression, none at all!
Elliott, LPCC, NCC :

There are no contraindications (bad interactions between these two drugs.

Elliott, LPCC, NCC :

These are both antidepressants of the same family (SSRIs) and evidently do not work for your anxiety.

Elliott, LPCC, NCC :

There are antianxiety medications that are very effective (benzodiazepine class such as clonazepam (Klonopin) and alprazolam (Xanax).

Elliott, LPCC, NCC :

However, if you take too much you can get addicted.

Elliott, LPCC, NCC :

If you more or less can feel your panic attack building and take some Xanax, for example, as needed, the panic attack will not materialize and you will not suffer ill effects. It is rarely addictive.

Elliott, LPCC, NCC :

Paxil and citalopram, however, cannot be quit cold turkey as you will suffer withdrawal (discontinuation) symptoms.

Elliott, LPCC, NCC :

There are other antidepressants that work well for anxiety and are not SSRIs.

Customer: The Paxil was very effective, I felt like me, minus the anxiety. I thought maybe I had learned enough coping skills that I could be without the med . whenI restarted the Paxil is when the depression sank in,. I do have some Prn Ativan which I am careful not to abuse. my main concern now is the depression symptoms and wondering if I should try something new, getting off the citalopram and using something for break through anxiety and see what happens with the depression symptoms
Elliott, LPCC, NCC :

The "best" of these, in my opinion, is bupropion (Wellbutrin) which does NOT cause weight gain or sexual side effects.

Elliott, LPCC, NCC :

Ativan is also a benzodiazepine, better for general anxiety disorder (GAD) rather than panic, but will help for both. I am glad that you are aware of the possible dangers.

Customer: I am no longer on the Paxil, just 20 mg citalopram.
Elliott, LPCC, NCC :

Give me a moment to confirm something about citalopram.

Customer: Do I risk not having meds "work" for me if I wean off the Citalopram to see how I feel? I would of course be in contact with both my pcp and therapist.
Elliott, LPCC, NCC :

I would ask them to wean off it VERY VERY slowly, and monitor you. Citalopram can INCREASE anxiety, cause mood changes, cause NAUSEA, drowsiness, and INSOMNIA.

Customer: how long till you know a med is completely out of your system?
Elliott, LPCC, NCC :

Withdrawal can be severe and can sometimes be reduced (commonly done) by switching to fluoxetine (Prozac) while tapering because Prozac has a very long half life.

Elliott, LPCC, NCC :

Each med has its own half life, which means after a certain fixed time (half-life), then half the dose still remains.

Elliott, LPCC, NCC :

Discontinuation symptoms are not due to that but to the body readjusting its own chemistry even after the drug is gone.

Elliott, LPCC, NCC :

For your information the half life of citalopram is 35 hours.

Elliott, LPCC, NCC :

If you taper slowly then you will not get the discontinuation symptoms and it will be out of your system within a week or less after your last dose, which will be a very small dose.

Customer: Thank you
Elliott, LPCC, NCC :

You are very welcome.

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you